Sharp increase in Alaska’s 2021 overdose deaths attributed to rise in fentanyl use
May 02, 2022
“It’s important to share this data broadly because while this deadly trend has become known in communities and regions like Mat-Su, Ketchikan and the Yukon-Kuskokwim Delta, it’s a danger in every Alaska community,” said Alaska’s Chief Medical Officer Dr. Anne Zink. “This increase continues to be driven primarily by fentanyl, a very powerful opioid often found in counterfeit pills and a variety of illicit drugs, with six out of every 10 drug overdose deaths in Alaska involving fentanyl.”
Opioid overdose deaths can be prevented. “We can save lives by ensuring you are only taking medications prescribed for you, seeking treatment if you are using illicit drugs, and for every Alaskan – but especially those at risk and their friends and family – carrying naloxone which can reverse an opioid overdose and provide a chance of recovery,” Zink said. “Fentanyl test strips are another important tool; they test for the presence of fentanyl in a pill or substance and are free and available here in Alaska.”
Naloxone, a nasal spray that is available for free and easy to administer, quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within two tot hree minutes in a person whose breath has slowed, or even stopped, because of an opioid overdose.
Fentanyl is a synthetic opioid and a deadly substance that is 50 times more potent than heroin and 100 times more potent than morphine and is linked nationally to an increase in drug overdoses. Fentanyl may be added to counterfeit pills that are made to look like prescription opioids like oxycodone (Oxycontin®, Percocet®), hydrocodone (Vicodin®), and alprazolam (Xanax®); or stimulants like amphetamines (Adderall®).
Fentanyl is often added to other drugs like heroin, cocaine and methamphetamine by dealers to increase potency and reduce costs. Drugs that contain fentanyl cannot be detected by sight or smell, and even a small amount can cause an overdose. If you have a drug that was not prescribed for you, be aware it could contain fentanyl. Of the 140 fentanyl overdose deaths that occurred in Alaska in 2021, 61% also involved methamphetamine while 28% also involved heroin.
Alaskans should be aware of the risks and should not use drugs alone if they do use drugs. Friends and loved ones of those who use drugs regularly are encouraged to check in with them frequently. Carry naloxone, have it in the home and know how to administer it. Alaskans who use substances that may be mixed with illicit fentanyl are also encouraged to be trained in how to use fentanyl test strips and to test all drugs before using.
Naloxone and fentanyl test strips are available free of charge through DHSS’ Project HOPE, from Alaska’s Public Health Centers and through Overdose Response Program organizations within communities. For more information or to locate overdose prevention kits, email firstname.lastname@example.org.
Symptoms of an opioid overdose include:
Those seeking support for substance use disorder can find treatment through findtreatment.gov or by calling 1-800-662-HELP (4357). For more information, visit opioids.alaska.gov.
Edited By: Mary Kauffman, SitNews